Publications Mathématiques de l'Institut des Hautes Études Scientifiques

, Volume 96, Issue 1, pp 199–275

Stability and instability for Gevrey quasi-convex near-integrable Hamiltonian systems

  • Jean-Pierre Marco
  • David Sauzin

DOI: 10.1007/s10240-003-0011-5

Cite this article as:
Marco, JP. & Sauzin, D. Publ. math., Inst. Hautes Étud. Sci. (2003) 96: 199. doi:10.1007/s10240-003-0011-5

Abstract. – We prove a theorem about the stability of action variables for Gevrey quasi-convex near-integrable Hamiltonian systems and construct in that context a system with an unstable orbit whose mean speed of drift allows us to check the optimality of the stability theorem.¶Our stability result generalizes those by Lochak-Neishtadt and Pöschel, which give precise exponents of stability in the Nekhoroshev Theorem for the quasi-convex case, to the situation in which the Hamiltonian function is only assumed to belong to some Gevrey class instead of being real-analytic. For n degrees of freedom and Gevrey-α Hamiltonians, α ≥ 1, we prove that one can choose a = 1/2nα as an exponent for the time of stability and b = 1/2n as an exponent for the radius of confinement of the action variables, with refinements for the orbits which start close to a resonant surface (we thus recover the result for the real-analytic case by setting α = 1).¶On the other hand, for α > 1, the existence of compact-supported Gevrey functions allows us to exhibit for each n ≥ 3 a sequence of Hamiltonian systems with wandering points, whose limit is a quasi-convex integrable system, and where the speed of drift is characterized by the exponent 1/2(n−2)α. This exponent is optimal for the kind of wandering points we consider, inasmuch as the initial condition is located close to a doubly-resonant surface and the stability result holds with precisely that exponent for such an initial condition. We also discuss the relationship between our example of instability, which relies on a specific construction of a perturbation of a discrete integrable system, and Arnold’s mechanism of instability, whose main features (partially hyperbolic tori, heteroclinic connections) are indeed present in our system.

Copyright information

© Institut des Hautes Études Scientifiques et Springer-Verlag Berlin Heidelberg, 2003

Authors and Affiliations

  • Jean-Pierre Marco
    • 1
  • David Sauzin
    • 2
  1. 1.Université Paris VI, UMR 7586, Analyse algébrique, 4 place Jussieu, 75252 Paris cedex 05, France, marco@math.jussieu.frFR
  2. 2.CNRS – IMCCE, UMR 8028, Astronomie et systèmes dynamiques, 77 av. Denfert-Rochereau, 75014 Paris, France, sauzin@imcce.frFR